Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 140, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2022, 10:42 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2022, 10:42 PM MDT (04:42 UTC)
- Expired
- Jul 6, 2022, 11:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
336 WUUS53 KDDC 070442 SVRDDC KSC075-187-070545- /O.NEW.KDDC.SV.W.0140.220707T0442Z-220707T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1142 PM CDT Wed Jul 6 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Hamilton County in southwestern Kansas... Northern Stanton County in southwestern Kansas... * Until 1245 AM CDT/1145 PM MDT/. * At 1141 PM CDT/1041 PM MDT/, severe thunderstorms were located along a line extending from 12 miles northeast of Hartman to 9 miles south of Holly to 7 miles north of Two Buttes, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Coolidge around 1055 PM MDT. Other locations in the path of these severe thunderstorms include Syracuse. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3826 10204 3826 10155 3773 10154 3768 10204 TIME...MOT...LOC 0441Z 256DEG 35KT 3828 10210 3792 10214 3767 10240 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
2 follow-up statements
064 WWUS53 KDDC 070515 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1215 AM CDT Thu Jul 7 2022 KSC075-187-070545- /O.CON.KDDC.SV.W.0140.000000T0000Z-220707T0545Z/ Hamilton KS-Stanton KS- 1215 AM CDT Thu Jul 7 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT/1145 PM MDT/ FOR HAMILTON AND NORTHERN STANTON COUNTIES... At 1215 AM CDT/1115 PM MDT/, severe thunderstorms were located along a line extending from 15 miles north of Coolidge to near Syracuse to 14 miles northwest of Manter, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Syracuse around 1120 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3826 10204 3826 10155 3773 10154 3768 10204 TIME...MOT...LOC 0515Z 262DEG 28KT 3825 10191 3797 10179 3771 10201 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
565 WWUS53 KDDC 070535 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1135 PM MDT Wed Jul 6 2022 KSC187-070544- /O.CAN.KDDC.SV.W.0140.000000T0000Z-220707T0545Z/ Stanton KS- 1135 PM MDT Wed Jul 6 2022 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STANTON COUNTY IS CANCELLED... The storms which prompted the warning have weakened. Therefore, the warning has been cancelled. LAT...LON 3798 10154 3799 10177 3826 10189 3826 10155 TIME...MOT...LOC 0534Z 245DEG 26KT 3831 10174 3804 10165 $$ KSC075-070545- /O.CON.KDDC.SV.W.0140.000000T0000Z-220707T0545Z/ Hamilton KS- 1135 PM MDT Wed Jul 6 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR NORTHEASTERN HAMILTON COUNTY... At 1134 PM MDT, severe thunderstorms were located along a line extending from 11 miles south of Tribune to 6 miles northeast of Syracuse, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe thunderstorms will remain over mainly rural areas of northeastern Hamilton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3798 10154 3799 10177 3826 10189 3826 10155 TIME...MOT...LOC 0534Z 245DEG 26KT 3831 10174 3804 10165 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 PM MDT, 42 minutes earlier.
Area forecast discussion, Jul 6, 10:00 PM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CDT Wed Jul 6 2022 ...updated aviation... .SHORT TERM...(This evening through Thursday) Issued at 1203 PM CDT Wed Jul 6 2022 Strong to marginally severe thunderstorms will be possible late this afternoon into this evening as a series of weak perturbations eject northeast out of the Southern Rockies into the high plains of eastern Colorado/ Western Kansas, interacting with a stalled surface trough axis bisecting southwest Kansas into central Kansas. Despite a relatively weak flow aloft and weaker deep layer shear in general, ample instability (SBCAPE values in excess of 1500-2000 J/kg) and steepening lapse rates will set the stage for potential thunderstorm development in vicinity of a low level convergence axis associated with the stalled surface trough. Outside of an ongoing festering band of showers/embedded thunderstorms in extreme southwest Kansas, any initiation closer to the surface trough axis based on CAMs looks to be generally after 21Z as capping erodes, mainly north of highway 50. Additionally, thunderstorms developing in eastern Colorado late this afternoon may eventually spread east- northeastward into portions of extreme western Kansas later in the evening. With PW values in excess of 1.5 inches, localized flooding cannot be ruled out with the strongest storms. Slightly cooler temperatures are likely tonight as a weak cold front pushes southeast into western Kansas. Lows are expected down into the 60s(F) in west central and portions of southwest Kansas with the lower 70s(F) still possible in south central Kansas. Temperatures will not be quite as hot for much of the area Thursday as a weak cold front pushes southeast across much of southwest Kansas late tonight before stalling out Thursday morning. Should see highs holding to the 90s(F) in west central and southwest Kansas with 100F still possible in south central Kansas. .LONG TERM...(Thursday night through Wednesday) Issued at 235 PM CDT Wed Jul 6 2022 Thunderstorm chances linger into Thursday night/Friday, but the focus shifts a little southward as an approaching cold front is projected to stall out closer to the Oklahoma border by Thursday morning. Ample instability and diurnal heating resulting in steepening lapse rates will be the order of the day once again, increasing the potential for thunderstorms in vicinity of the boundary toward late afternoon/evening as another in a series of small upper level shortwaves ejected out of the Colorado Rockies into the high plains. The pattern is then expected to dry out a bit into the weekend as medium range models indicate upper level ridging building in across the Intermountain West, then shifting eastward into the Western High Plains. A few storms cannot be ruled out in extreme southwest Kansas Friday evening as a southeasterly upslope flow sets up north of a near stationary frontal boundary projected to curve up generally from the Texas Panhandle into southeast Colorado. Fairly seasonal temperatures are likely Friday as surface high pressure moves through the Northern Plains, reinforcing a slightly cooler air mass across western Kansas within east-northeasterly upslope flow. Widespread highs in the 90s(F) can be expected with temperatures once again pushing 100F Sunday as ridging aloft moves out of the Colorado Rockies into the Western High Plains. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1111 PM CDT Wed Jul 6 2022 VFR should prevail for the TAFs through the pd. Will be watching a line of storms that is currently across eastern Colorado. Have the highest confidence of impacting the KGCK/KHYS terminals. Lower confidence elsewhere. Timing on this would be through the early morning hours. There might be some gusty isolated winds associated with this. Otherwise, winds will remain light and variable. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 93 68 95 / 50 20 30 10 GCK 68 91 67 93 / 60 20 30 10 EHA 67 92 66 93 / 50 20 40 10 LBL 69 95 68 95 / 50 20 30 10 HYS 70 92 68 92 / 50 10 30 0 P28 75 100 72 96 / 30 10 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Sugden
Hazardous weather outlook, Jul 6, 3:46 AM MDT, 18 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 446 AM CDT Wed Jul 6 2022 KSZ030-031-043>046-061>066-074>081-084>090-071000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 446 AM CDT Wed Jul 6 2022 /346 AM MDT Wed Jul 6 2022/ ...A heat advisory is in effect for today for parts of southwestern Kansas... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and Tonight. Temperatures this afternoon from 100 to 105, along with dewpoint values in the lower 60s, will lead to dangerous heat indices of 105 or higher. See the latest statement (TOPNPWDDC) for details. There is a chance of thunderstorms this afternoon and evening. These storms could contain winds of 50 to 60 mph and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures Thursday afternoon over south central Kansas from 100 to 105, along with dewpoint values in the lower 60s, will lead to dangerous heat indices of 105 or higher. There is a chance of strong to marginally severe thunderstorms Thursday afternoon and evening, especially south and east of Dodge City. These storms could contain winds of 50 to 60 mph and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Jul 6, 4:54 PM MDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
554 PM CDT Wed Jul 6 2022
KSZ064-065-079-062330-
Hodgeman KS-Pawnee KS-Edwards KS-
554 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of east central
Hodgeman, southwestern Pawnee and northwestern Edwards Counties
through 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burdett, Rozel and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 9972 3815 9978 3826 9932 3800 9925
TIME...MOT...LOC 2254Z 258DEG 24KT 3807 9966
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, Jul 6, 7:45 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST 10 ENE HUDSON 38.14N 98.48W
07/06/2022 M64 MPH STAFFORD KS MESONET
MESONET STATION QNRK1 STAFFORD.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:10 PM MDT | Heat Advisory | DDC | Barber, Pratt, Stafford | 20 hr |
| Jul 6, 11:50 PM MDT | Special Weather Statement | DDC | Kearny | 40 min |
| Jul 7, 12:30 AM MDT | Special Weather Statement | DDC | Scott | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.